Your patient is about to undergo a course of radiation therapy for breast cancer. You remind her that she should avoid using antiperspirants during her course of therapy because these products may cause or exacerbate dermatitis in the axilla. The aluminum in antiperspirants might also increase electron scatter.
She is not pleased, and the antiperspirant proscription only adds to her stress at this fraught time. Other patients and staff offer understanding and advice, such as using cornstarch to absorb moisture after each treatment. But is avoidance of antiperspirants and deodorants still the appropriate practice? More than 90% of adults in this country use these products and they actually improve quality of life for many people.1 Nobody wants underarm odor.
2-Pointed Approach to the Data
In 2009, Graham and Graham undertook a study on the use of deodorants during adjuvant breast radiotherapy.2 The researchers were interested in 2 topics: patient preferences and attitudes regarding use of deodorants and research-based evidence of potential harms from deodorant use during radiation therapy.
For the first component, the researchers surveyed 414 women after adjuvant breast radiotherapy regarding their routine use of deodorant and whether the women were concerned about not being able to use deodorant products during their radiation treatment. Of those surveyed, 70% said they routinely used roll-on deodorants. Two hundred and thirty-three respondents did not use any product during their radiotherapy, but 19% reported “a lot of concern” about body odor and 45% were slightly concerned about body odor. Forty-five women continued to use deodorant while undergoing radiotherapy; of these, 20 said they continued to use deodorant despite being advised not to use any such product during treatment.
For the second component, the researchers conducted a literature search for “any existing controlled evidence regarding harm from deodorant use during radiotherapy.”2 They found 3 controlled studies totaling 310 patients that showed skin reactions were not statistically significantly increased. The authors concluded, “The proscription of deodorant use during radiotherapy is of unproven benefit and causes body odor concern to the majority of women who are usual deodorant users.”2